MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18063545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
After inserting the nail, the distal part was fixed with three screws.The drill tip broke when drilling the second proximal screw hole.Because it did not break in the bone, the broken drill tip could be recovered with pliers.Using another drill, drilling to a different location, the procedure was finished.Procedure was completed successfully with no surgical delay or adverse consequences reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the received drill shows signs of intense usage.The flutes are absolutely blunt and severe material deformation can also be seen around it.The breakage surface reveals a relatively smoother surface at the center than towards the edges.This confirms a brittle fracture followed by abrupt breakage towards the edges (irregular surface observed).The edges of the breakage surface also shows permanent deformation, thus plastic deformation is also there.All these signs are evident enough to suggest that there was an intense and abnormal usage of the drill to an extent of heat build-up and ultimate breakage.A review of the device history for the reported lot did not indicate any abnormalities.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The failure occurred due to error in surgeon¿s judgement and failure to follow instructions to treat the complication.Firstly, as the op-tech suggests, it was advisable to use the centre-tipped drill but instead a tri-flat drill was used.Secondly, since the drill had been long in use, the drill should have been inspected prior to use as the device inspection clearly shows that the drill¿s flutes were blunt.Since the bone was very hard (as communicated) and on top of that the drill was blunt, the required drilling performance was not achieved.In an attempt to penetrate through the bone, excessive force was applied, which consequently generated heat.Thus, eventually the drill broke in a brittle manner (due to stress build-up) with evident plastic deformation (due to forced use).Had the drill had been inspected prior, such a failure would not have occurred.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
DRILL, TRI-FLAT T2 HUMERUS Ø3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9242128
Report Number0009610622-2019-00881
Device Sequence Number16217544
Product Code HWE
UDI-Device Identifier04546540196620
UDI-Public04546540196620
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063545
Device Lot NumberKBX015082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 10/01/2019
Supplement Date Received by Manufacturer12/24/2019
Initial Report FDA Received Date10/25/2019
Supplement Report FDA Received Date12/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1